Alaska officials warn of fentanyl-laced pills after deaths

A public warning was issued to Alaska residents about the dangers of fentanyl after multiple overdoses were reported this week from people who took counterfeit pills designed to look like oxycodone, health officials said.

The Alaska Department of Public Safety alerted residents Friday after discovering fraudulent tablets containing fentanyl, a potent synthetic opioid, the Anchorage Daily News reported.

No further information on the nature and location of the overdoses was immediately available.

The blue tablets had an M30 marking similar to oxycodone, an opioid used to treat moderate to severe pain, public safety officials said.

The State Crime Detection Laboratory analyzed the pills, and preliminary results indicated that fentanyl was the primary ingredient. No oxycodone was observed during the testing as of Friday.

Fentanyl is a potent drug that can become fatal with as little as 2 milligrams, health officials said.

Anyone who is exposed to the drug could experience breathing effects, including shortness of breath or not breathing, at a much lower dosage than a usual medical dose, officials said.

The pills should not be handled without gloves, authorities said.

The federal Drug Enforcement Administration issued a previous warning in November about the counterfeit pills, which the agency described as being manufactured by Mexican drug cartels.